Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 126, NWS Omaha, NE

June 27, 2016Fremont County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 27, 2016, 3:18 PM CDT for Fremont County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2016, 3:18 PM CDT (20:18 UTC)
Expired
Jun 27, 2016, 3:45 PM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Fremont County, IA

The radar

The Omaha radar (KOAX), 90 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2253 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:10 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 27, 12:10 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1210 PM CDT MON JUN 27 2016

.UPDATE...
Issued at 1120 AM CDT Mon Jun 27 2016

Made some updates to the today forecast and will continue to tweak
that the next several hours. Showers and thunderstorms may
continue to push southeast across northeast Nebraska through early
afternoon associated with a mid level disturbance. A weak front is
also pushing south through the area and some low clouds had
developed. Various HRRR models show development over the area this
afternoon...including the Omaha metro...so added pops. Storms
could be strong but probably not severe.

&&

.SHORT TERM...(today through Wednesday)
Issued at 315 AM CDT Mon Jun 27 2016

00z upper-air analysis and early morning water vapor imagery
indicate a pronounced mid to upper-level low over Ontario with a
lower-amplitude perturbation translating southeast through the
northern High Plains. This latter feature will continue through
the upper Mississippi Valley today and into the Great Lakes by
tonight. The strongest differential vorticity advection attendant
to this system will remain to our north, with generally weak
convergence along the associated boundary settling south into the
mid Missouri Valley today.

Consensus of latest model guidance indicates the highest
probability of thunderstorm development today over western and
central Nebraska where the modest frontal convergence will be
augmented by low-level upslope flow. Predictability is lower
across our area with outlier solutions such as the NSSL-WRF
developing storms this afternoon over east-central Nebraska. For
now we will maintain slight chance POPs across mainly our western
counties and adjust as necessary as we go forward through the
day.

Tonight into Tuesday, the deterministic ECMWF and GFS as well as
the GEFS and SREF mean QPF fields indicate the potential for
nocturnal shower and thunderstorm development across southeast
Nebraska within a zone of weak low-level warm advection. As such,
we have included slight chance POPs tonight into Tuesday morning
to account for this potential scenario. We will likely see
slightly cooler high temperatures on Tuesday as a continental-
polar air mass filters into the area from the Great Lakes.

Tuesday night into Wednesday, the 00z models remain consistent in
suggesting that a short-wave trough will translate from the
northern High Plains into the central Plains, likely fostering the
development of a southeastward-moving MCS over portions of South
Dakota and Nebraska. The specific track of this MCS still remains
uncertain, though it does appear that the heaviest rainfall will
occur to our west. Widespread clouds and areas of precipitation
could hold high temperatures in the upper 70s to around 80.

.LONG TERM...(Wednesday night through Sunday)
Issued at 315 AM CDT Mon Jun 27 2016

A seasonably strong short-wave trough will translate from Manitoba
through the Great Lakes during the latter half of this work week.
This upper-air system will be attended by a cold front which will
advance south through the mid Missouri Valley Thursday into
Thursday night. Showers and thunderstorms will remain possible
ahead of the front Wednesday night, as well as along it on
Thursday. High pressure will build into the region behind the
front Thursday night into Friday, bringing us a brief period of
dry weather. By Friday night into this weekend, thunderstorm
chances will increase as a series of weak mid-level impulses move
across the area.

&&

.AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Tuesday)
Issued at 1210 PM CDT Mon Jun 27 2016

Isolated thunderstorms possible this afternoon...but its tough to
pin anything down specifically. Activity currently northwest of
KOFK should drift southeast...but some models show new development
around KOMA and to a lesser extent toward KLNK. Will see what
happens...but after about 22z chances should be southeast of the
TAF sites. A weak front will sag southward through the area...then
stall. Some TSRA possible later tonight...mainly for KLNK but
chances seemed too low to mention at this point.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

UPDATE...Miller
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Miller
Hazardous weather outlook, Jun 27, 2:15 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
215 PM CDT MON JUN 27 2016

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-065-
066-078-088>090-092-280915-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-ANTELOPE-
PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-
SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
215 PM CDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS PARTS
OF THE AREA TODAY. SOME STORMS COULD PRODUCE GUSTY WINDS AND
SMALL HAIL.

ISOLATED NON-SEVERE STORMS WILL REMAIN POSSIBLE TONIGHT...MAINLY
OVER SOUTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL BEGIN TO INCREASE LATE TUESDAY NIGHT AND
CONTINUE INTO THURSDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS
TIME...THOUGH LOCALLY HEAVY RAINFALL IS POSSIBLE. AFTER A BRIEF
PERIOD OF DRY WEATHER LATE THIS WEEK...THUNDERSTORM CHANCES WILL
INCREASE AGAIN THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

IAZ079-080-090-091-NEZ067-068-091-093-280915-
MILLS-MONTGOMERY-FREMONT-PAGE-CASS-OTOE-NEMAHA-RICHARDSON-
215 PM CDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON. SOME STORMS
COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

ISOLATED NON-SEVERE STORMS WILL REMAIN POSSIBLE TONIGHT...MAINLY
OVER SOUTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL BEGIN TO INCREASE LATE TUESDAY NIGHT AND
CONTINUE INTO THURSDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS
TIME...THOUGH LOCALLY HEAVY RAINFALL IS POSSIBLE. AFTER A BRIEF
PERIOD OF DRY WEATHER LATE THIS WEEK...THUNDERSTORM CHANCES WILL
INCREASE AGAIN THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 27, 1:18 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
118 PM CDT MON JUN 27 2016

IAZ069-079-080-271845-
MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
118 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...
NORTHERN MILLS AND SOUTHERN POTTAWATTAMIE COUNTIES UNTIL 145 PM
CDT...

AT 116 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS OVER SOUTHERN POTTAWATTAMIE COUNTY...FROM JUST EAST OF
COUNCIL BLUFFS TO TREYNOR...OR 5 TO 20 MILES EAST OF OMAHA...MOVING
SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN COUNCIL BLUFFS...OAKLAND...TREYNOR...UNDERWOOD...
CARSON...EMERSON...MACEDONIA...SILVER CITY...HENDERSON...HASTINGS...
MCCLELLAND...FARM CREEK PUBLIC WILDLIFE AREA AND OLD TOWN PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 20 AND 30.
 HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 28 AND 52.
 INTERSTATE 29 BETWEEN MILE MARKERS 42 AND 43.
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 8 AND 17.

LAT...LON 4095 9535 4112 9584 4143 9578 4131 9516
      4123 9515
TIME...MOT...LOC 1816Z 286DEG 21KT 4121 9564

MILLER
Special weather statement, Jun 27, 1:42 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
142 PM CDT MON JUN 27 2016

IAZ069-079-080-271915-
MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
142 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...MILLS
AND SOUTHERN POTTAWATTAMIE COUNTIES UNTIL 215 PM CDT...

AT 141 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MACEDONIA TO 5 MILES
NORTHWEST OF GLENWOOD...AND MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO NICKEL SIZE AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GLENWOOD...MALVERN...EMERSON...MACEDONIA...SILVER CITY...HENDERSON...
HASTINGS AND OLD TOWN PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 9 AND 30.
 HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 31 AND 44.

LAT...LON 4106 9514 4095 9568 4114 9585 4123 9538
TIME...MOT...LOC 1841Z 300DEG 13KT 4119 9541 4112 9579

MILLER
Local storm report, Jun 27, 2:04 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
204 PM CDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     3 NW MALVERN            41.04N 95.63W
06/27/2016  E60 MPH          MILLS              IA   PUBLIC

            TRAILER BLOWN ON ITS SIDE ON HIGHWAY 34

&&

BKERN
Special weather statement, Jun 27, 2:25 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
225 PM CDT MON JUN 27 2016

IAZ069-272000-
POTTAWATTAMIE IA-
225 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR POTTAWATTAMIE COUNTY UNTIL
300 PM CDT...

AT 223 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM WEST OF OAKLAND TO NEAR MACEDONIA...OR ABOUT
25 MILES WEST OF ATLANTIC...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAKLAND...CARSON...MACEDONIA...
FARM CREEK PUBLIC WILDLIFE AREA AND OLD TOWN PARK.

THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 41 AND 52.

LAT...LON 4117 9559 4134 9557 4136 9516 4116 9524
TIME...MOT...LOC 1923Z 276DEG 11KT 4125 9549

MILLER
Special weather statement, Jun 27, 2:52 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
252 PM CDT MON JUN 27 2016

IAZ069-272030-
POTTAWATTAMIE IA-
252 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POTTAWATTAMIE COUNTY
UNTIL 330 PM CDT...

AT 252 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OAKLAND...OR 20 MILES WEST OF ATLANTIC...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAKLAND...CARSON...HANCOCK AND FARM CREEK PUBLIC WILDLIFE AREA.

THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 44 AND 58.

LAT...LON 4117 9540 4133 9551 4147 9516 4122 9515
TIME...MOT...LOC 1952Z 243DEG 11KT 4129 9537

MILLER
Special weather statement, Jun 27, 3:02 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
302 PM CDT MON JUN 27 2016

IAZ079-080-090-091-NEZ068-091-272030-
FREMONT IA-PAGE IA-MILLS IA-MONTGOMERY IA-NEMAHA NE-OTOE NE-
302 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...
FREMONT...NORTHWESTERN PAGE...SOUTHEASTERN MILLS...NORTHEASTERN
NEMAHA AND EAST CENTRAL OTOE COUNTIES UNTIL 330 PM CDT...

AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF ESSEX
TO 4 MILES NORTHEAST OF NEBRASKA CITY...AND MOVING SOUTHEAST AT 25
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHENANDOAH...HAMBURG...SIDNEY...ESSEX...FARRAGUT...RIVERTON...
IMOGENE...PIERCE RECREATION AREA AND WAUBONSIE STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 7 AND 22.
 INTERSTATE 29 BETWEEN MILE MARKERS 1 AND 15.

LAT...LON 4058 9558 4058 9568 4056 9568 4056 9567
      4055 9569 4058 9569 4058 9577 4074 9586
      4094 9539 4071 9519
TIME...MOT...LOC 2001Z 301DEG 20KT 4087 9540 4071 9579

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:35 PM CDTSpecial Weather StatementOAXNemaha25 min
Jun 27, 3:42 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe33 min
Jun 27, 4:11 PM CDTSevere Thunderstorm WarningOAXNemaha, Richardson34 min
Jun 27, 4:33 PM CDTSpecial Weather StatementOAXNemaha27 min
Jun 27, 4:38 PM CDTSevere Thunderstorm WarningOAXNemaha, Richardson37 min
Jun 27, 4:52 PM CDTSpecial Weather StatementOAXPawnee38 min
Jun 27, 4:53 PM CDTSpecial Weather StatementOAXRichardson52 min
Jun 27, 5:32 PM CDTSpecial Weather StatementOAXPawnee28 min
Jun 27, 1:18 PM CDTSpecial Weather StatementOAXPottawattamie27 min
Jun 27, 1:42 PM CDTSpecial Weather StatementOAXMills33 min
Jun 27, 1:47 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie28 min
Jun 27, 2:11 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page38 min
Jun 27, 2:25 PM CDTSpecial Weather StatementOAXPottawattamie35 min
Jun 27, 2:52 PM CDTSpecial Weather StatementOAXPottawattamie38 min
Jun 27, 3:02 PM CDTSpecial Weather StatementOAXFremont28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.